Alert archive / Ohio / Flash Flood Warnings in 2007

Flash Flood Warning 39, NWS Pittsburgh, PA

August 20, 2007Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2007, 10:44 AM EDT for Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 10:44 AM EDT (14:44 UTC)
Expired
Aug 20, 2007, 1:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 201444
FFWPBZ
OHC029-201745-
/X.NEW.KPBZ.FF.W.0039.070820T1444Z-070820T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN EAST CENTRAL OHIO...

* UNTIL 145 PM EDT

* AT 1040 AM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
OVER THE WARNED AREA. ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE
PAST HALF HOUR WITH ADDITIONAL RAINFALL EXPECTED. URBAN FLOODING IS
POSSIBLE IN THE CITY OF SALEM.

LAT...LON 4092 8103 4092 8096 4091 8095 4091 8091
      4092 8089 4091 8079 4089 8055 4070 8056
      4082 8104
TIME...MOT...LOC 1444Z 180DEG 0KT 4091 8093

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:05 AM EDT, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 20, 3:05 AM EDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT MON AUG 20 2007

.SYNOPSIS...

THE REMNANTS OF TS ERIN WILL CONTINUE TO SLOWLY MOVE TOWARD THE
AREA. THIS SYSTEM WILL FOLLOW A STALLED FRONT WHICH IS LYING
ACROSS THE SOUTH. THIS WILL MEAN MORE RAIN FOR THE AREA THROUGH
TUESDAY. THE HEAT AND HUMIDITY WILL RETURN WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...

THE FIRST WAVE HAS MOVED WELL EAST OF THE AREA AND A BIG BREAK IN
THE ACTIVITY IS EXPECTED THROUGH 12Z. THE NEXT WAVE...CURRENTLY
OVER IL WILL MOVE THROUGH THE REGION THIS MORNING. MODELS ARE
INDICATING ANOTHER AREA OF RAIN MOVING THROUGH THIS MORNING ACROSS
THE NORTH AND THEN EXPANDING SOUTHWARD ALONG FRONTAL BOUNDARY BY
THIS AFTERNOON. CONCERN FOR THIS AFTERNOON...IN ADDITION TO THE
HEAVIER RAIN ACROSS THE NORTH...IS THE ATMOSPHERE DESTABILIZING
IN THE SOUTH. WITH THIS INSTABILITY...AND PLENTY OF TROPICAL
MOISTURE...ANY CONVECTION THAT DOES DEVELOP COULD PRODUCE VERY
HEAVY RAIN. FRONTAL BOUNDARY SHIFTS NORTHWARD TODAY ALLOWING SOUPY
AIR TO OVERSPREAD THE SOUTHERN HALF OF THE AREA. THE NAM IS
PUSHING FRONT FURTHER NORTH THAN GFS WHICH MAY BE DIFFICULT WITH
NEXT UL WAVE...SO HAVE STUCK TO GFS SOLUTION HERE. WILL ISSUE
FLOOD WATCH BEGINNING THIS MORNING AND CARRY IT THROUGH TUESDAY
AFTERNOON. SUNDAYS RAINFALL PROVIDED A BROAD AXIS OF OVER AN INCH
OF RAIN THROUGH MOST OF THE NORTHERN HALF OF THE AREA AND SUNDAY
NIGHTS CONVECTION PUT OUT SOME GOOD RAIN OVER THE MASON-DIXON
LINE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

THE REMNANTS OF ERIN MOVE TOWARD THE AREA LATE TONIGHT AND THEN
PASS THROUGH ON TUESDAY. SOME DIFFERENCES IN SOLUTIONS WITH THIS
FEATURE. GFS PHASES OUT SFC LOW AND KEEPS THE HEAVIER RAIN ACROSS
THE SOUTH WHILE THE NAM KEEPS A SFC FEATURE WITH THE AXIS OF
HEAVIER RAIN ACROSS THE NORTH. THIS IS A TOUGH CALL HERE AS THE
NAM HAS A PRETTY GOOD HANDLE ON CURRENT AREAS OF RAIN...WHILE THE
GFS HAS BEEN VERY CONSISTENT WITH FRONTAL POSITION. THE 21Z SREF
HAS ALSO LEANED TOWARD MORE NORTHERN TRACK FOR HEAVY RAIN...WHILE
4.5 KM NAM-WRF IS SHOWING AXIS SHIFTING SOUTHWARD OVERNIGHT. WILL
TRY TO FIND HAPPY MEDIUM HERE WITH AN INITIAL NORTHERN TRACK
SHIFTING SOUTHWARD OVERNIGHT.

THIS WAVE MOVES EAST BY TUESDAY AFTERNOON. HOWEVER FRONTAL
BOUNDARY REMAINS ACROSS THE AREA AND MORE SCATTERED ACTIVITY IS
POSSIBLE TUESDAY AFTERNOON. WILL KEEP IN CHANCES OF TRW THROUGH
WEDNESDAY UNTIL FRONT FINALLY SHIFTS NE. AREA GETS BACK INTO THE
HEAT AND HUMIDITY THURSDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

THE HEAT AND HUMIDITY TAKE HOLD OF THE AREA INTO SATURDAY. THIS
UNSTABLE AIR WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY. A STRONG COLD FRONT WILL FINALLY PUSH THROUGH
LATE SATURDAY PUSH THE SUMMER AIR TO THE EAST.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...

SERIES OF WAVES WILL MOVE EASTWARD ACROSS A WARM FRONT THAT
STRETCHES ACROSS CENTRAL WV. THIS FRONT WILL WAVER NORTH AND SOUTH
OVER OUR REGION THROUGH TUESDAY. WITH A SERIES OF LOW PRESSURE
SYSTEMS AFFECTING THE REGION WEDNESDAY THROUGH FRIDAY...THE
UNSETTLED WEATHER WILL CONTINUE.

CEILINGS WILL GENERALLY BE IFR AND MVFR OVERNIGHT...WITH GENERALLY
IFR VSBYS IN RAIN AND FOG. MVFR CONDITIONS SHOULD PREVAIL IN RAIN
MONDAY. IFR CONDITIONS MAY DEVELOP IN THE VICINITY OF STORMS THAT
MAY DEVELOP IN THE AFTERNOON. THE SAME CONDITIONS CAN BE EXPECTED
FOR THE REST OF THE WORK WEEK AS WELL.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
     AFTERNOON FOR MDZ001.
OH...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
     AFTERNOON FOR OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
     AFTERNOON FOR PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
     AFTERNOON FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Aug 20, 4:34 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 AM EDT MON AUG 20 2007

PAZ007>009-013>016-022-023-210845-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
434 AM EDT MON AUG 20 2007

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

FLOOD WATCH.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVES TODAY. AS THIS WAVE MOVES THROUGH...
PERIODS OF RAIN ARE EXPECTED. SOME OF THIS RAIN COULD BECOME HEAVY
AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

FLOOD WATCH.

THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED TONIGHT INTO TUESDAY
MORNING...RAIN COULD BE HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-210845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
434 AM EDT MON AUG 20 2007

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVE TODAY. AS THIS WAVE MOVES THROUGH...
PERIODS OF RAIN AND THUNDERSTORMS ARE EXPECTED. SOME OF THIS RAIN
COULD BECOME HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A FRONTAL BOUNDARY WILL STALL OVER THE AREA TODAY. THIS FRONT WILL
SEPARATE WARM HUMID AIR TO THE SOUTH AND COOLER AIR TO THE NORTH.
ALONG AND SOUTH OF THIS FRONT...THUNDERSTORMS WILL DEVELOP TODAY.
STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO REACH SEVERE LEVELS.
THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED TONIGHT INTO TUESDAY
AFTERNOON...RAIN COULD BE HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:26 AM EDTFlood WatchPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more38 hr
Aug 20, 1:27 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas27 min
Aug 20, 3:12 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas63 min
Aug 20, 3:56 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Aug 20, 3:59 PM EDTSevere Thunderstorm WarningPBZGuernsey46 min
Aug 20, 4:43 PM EDTSevere Thunderstorm WarningPBZGuernsey47 min
Aug 20, 5:09 PM EDTAreal Flood AdvisoryPBZGuernsey6 hr
Aug 20, 5:59 PM EDTFlash Flood WarningPBZNoble3 hr

Nearby

Flash Flood Warnings in Ohio, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.